Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 116, NWS Lincoln, IL

June 29, 1998Edgar County, Vermilion County, Illinois

NWS Lincoln, IL issued this tornado warning at Jun 29, 1998, 5:31 PM CDT for Edgar County, Vermilion County, Illinois. It was in force for 74 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1998, 5:31 PM CDT (22:31 UTC)
Expired
Jun 29, 1998, 6:45 PM CDT
In force
74 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Edgar County, IL, Vermilion County, IL

The radar

The Indianapolis radar (KIND), 127 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:05 PM CDTThunderstorm WindCountywide, IL
Jun 29, 6:18 PM CDTThunderstorm WindCountywide, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WFUS1 KSPI 292232 RRA
TORSPI
ILC029-035-045-183-292345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
531 PM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  COLES COUNTY IN EAST CENTRAL ILLINOIS
  CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS
  EDGAR COUNTY IN EAST CENTRAL ILLINOIS
  VERMILION COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 645 PM CDT

* AT 525 PM CDT...LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...WITH SEVERAL POSSIBLE TORNADOES.  THE LINE OF
  STORMS EXTENDED FROM 40 MILES NORTHWEST OF DANVILLE...TO 40 MILES
  NORTHWEST OF MATTOON. MOVEMENT IS TO THE SOUTHEAST AT 50 MPH.

* THESE STORMS ARE EXPECTED TO AFFECT AREAS AROUND...
  HOOPESTON
  DANVILLE
  CHRISMAN
  PARIS
  CHARLESTON/MATTOON
  GREENUP

THIS LINE OF STORMS HAS A LONG HISTORY OF PRODUCING WIND DAMAGE

THIS IS A VERY DANGEROUS SITUATION. TAKE COVER IN A BASEMENT OR
INTERIOR ROOM ON THE LOWEST FLOOR. ACT QUICKLY YOUR LIFE MAY
DEPEND ON IT.

GEELHART/AUTEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jun 29, 2:00 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 29, 2:00 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT MON JUN 29 1998

18Z SFC CHART SHOWED A LOW PRSS AREA IN WRN IA WITH FRONT EXTENDING INTO
WRN KS.  STNRY FRONT ALSO EXTENDS FROM LOW IN IA ACRS NRN IA INTO SRN
WI.  BASED ON PRSS TRENDS IN ADAP...SFC LOW SHOULD PROGRESS SE INTO NRN
MO AND THEN INTO WCNTRL IL.  SAT TRENDS ALSO SHOW SEWRD MOVEMENT INTO
SRN IA.  AIR MASS OVER CNTRL IL IS RECOVERING NICELY.  TEMPS HAVE
CLIMBED INTO UPPER 80S WITH DEWPOINTS IN MID TO UPPER 70S ACRS CNTRL IL
INTO MO.  SPECIAL 18Z SOUNDING IS IN AND SHOWS WEAK CAP OF 3.5
DEGS...HOWEVER MODIFIED TO CRNT TEMPS OF 88 AND DEWPOINT OF 74...
AIRMASS IS NO LONGER CAPPED AND CAP VALUES EXCEED 4000 J/KG.  MODIFING
18Z HODOGRAPH WITH SPEED AND MOVEMENT OF STORMS IN IA...HELICITY IS OVER
100 WITH SUFFICIENT SHR.  ETA MDL FROM THIS MORN APPEARS TOO FAST WITH
MOVEMENT OF SFC BNDRIES...SO WILL SLOW IT DOWN A BIT.  ALL-IN-ALL SEVERE
WEATHER CONTS TO LOOK LIKELY WITH STRONG STORMS PRODUCING DAMAGING WINDS
AND ISOLATED TORNADOES POSSIBLE.  PW VALUES OVER 1.4 INCHES AND
SATURATED GROUND ALSO POINTS TO POSSIBLE FLASH FLOODING AND LOCALLY
HEAVY RAINS...JUSTIFING CONTUANCE OF FFA. ANOTHER ROUND LIKE LAST NIGHT
IS POSSIBLE ACROSS PORTIONS OF THE CWA SO WOULD RECOMMEND WORDING THAT
REFLECTED SUCH.

MDLS INDICATE FRONT MAKES IT THROUGH CWA BY MORNING...SO RELIEF AND DRY
WEATHER SHOULD RESULT TOMORROW WITH WINDS OUT OF NW.

RAIN WILL COOL TEMPS TONIGHT.  NW FLOW AND LOWER DEWPOINTS WILL PROVIDE
WELCOMED RELIEF TOMORROW.  GUIDANCE LOOKS REASONABLE...ESPECIALLY FAN.

FIRST PERIOD INPUT TO ARRIVE SHORTLY.

PIA  68/82  61
SPI  68/84  61
DEC  68/84  61
CMI  68/83  62
LWV  70/86  63

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:28 PM CDTSevere Thunderstorm WarningILXFulton62 min
Jun 28, 7:43 PM CDTSevere Thunderstorm WarningILXLogan, Mason62 min
Jun 28, 7:48 PM CDTSevere Thunderstorm WarningILXMenard57 min
Jun 28, 7:55 PM CDTSevere Thunderstorm WarningILXScott65 min
Jun 28, 8:06 PM CDTSevere Thunderstorm WarningILXTazewell69 min
Jun 28, 8:24 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon66 min
Jun 28, 8:32 PM CDTSevere Thunderstorm WarningILXMcLean73 min
Jun 28, 9:06 PM CDTSevere Thunderstorm WarningILXPiatt39 min
Jun 28, 9:16 PM CDTSevere Thunderstorm WarningILXChampaign59 min
Jun 28, 9:43 PM CDTSevere Thunderstorm WarningILXVermilion62 min
Jun 28, 10:02 PM CDTSevere Thunderstorm WarningILXCass, Schuyler58 min
Jun 28, 10:15 PM CDTSevere Thunderstorm WarningILXMason60 min
Jun 28, 10:34 PM CDTSevere Thunderstorm WarningILXMenard56 min
Jun 28, 11:06 PM CDTSevere Thunderstorm WarningILXLogan39 min
Jun 29, 3:47 PM CDTTornado WarningILXKnox58 min
Jun 29, 4:02 PM CDTTornado WarningILXFulton58 min
Jun 29, 4:06 PM CDTTornado WarningILXPeoria, Stark69 min
Jun 29, 4:08 PM CDTTornado WarningILXSchuyler67 min
Jun 29, 4:27 PM CDTTornado WarningILXMason, Tazewell63 min
Jun 29, 4:27 PM CDTTornado WarningILXCass63 min
Jun 29, 4:36 PM CDTTornado WarningILXWoodford69 min
Jun 29, 4:41 PM CDTTornado WarningILXMarshall64 min
Jun 29, 4:47 PM CDTTornado WarningILXLogan, McLean73 min
Jun 29, 4:47 PM CDTTornado WarningILXMenard, Sangamon73 min
Jun 29, 4:47 PM CDTTornado WarningILXMorgan, Scott73 min
Jun 29, 4:57 PM CDTTornado WarningILXChristian, DeWitt, Macon, Piatt78 min
Jun 29, 5:21 PM CDTTornado WarningILXMoultrie, Shelby69 min
Jun 29, 5:21 PM CDTTornado WarningILXChampaign, Douglas69 min
Jun 29, 5:24 PM CDTTornado WarningILXTazewell36 min
Jun 29, 5:31 PM CDTTornado WarningILXColes, Cumberland74 min
Jun 29, 6:16 PM CDTTornado WarningILXChristian, Macon, Piatt29 min
Jun 29, 6:28 PM CDTTornado WarningILXDouglas, Moultrie, Shelby47 min
Jun 29, 6:28 PM CDTTornado WarningILXChampaign47 min
Jun 29, 6:30 PM CDTTornado WarningILXClark, Effingham, Jasper75 min
Jun 29, 6:35 PM CDTTornado WarningILXColes, Cumberland, Edgar55 min
Jun 29, 6:35 PM CDTTornado WarningILXVermilion55 min
Jun 29, 6:44 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler61 min
Jun 29, 6:51 PM CDTTornado WarningILXClay, Richland69 min
Jun 29, 6:51 PM CDTTornado WarningILXCrawford69 min

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.